Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 330, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 24, 2024, 6:42 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2024, 6:42 PM CDT (23:42 UTC)
- Expired
- Oct 24, 2024, 7:03 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 19 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:27 PM CDT, 15 minutes earlier. Its key messages:
- Thunderstorms develop along a cold front this evening across eastern Kansas, some becoming strong to severe.
- Cooler temperatures expected to end week with another warm period next week.
Area forecast discussion, Oct 24, 6:27 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Thu Oct 24 2024 .KEY MESSAGES... - Thunderstorms develop along a cold front this evening across eastern Kansas, some becoming strong to severe. - Cooler temperatures expected to end week with another warm period next week. && .DISCUSSION... Issued at 321 PM CDT Thu Oct 24 2024 This afternoon across eastern Kansas has seen very gusty conditions take place as mid-level troughing over the central Rockies begins to eject into the Plains. PVA ahead of the positively-tilted shortwave has deepened a lee cyclone across western Kansas, tightening pressure gradients and helping an efficient belt of low-level moisture to make its way into northeastern Kansas. Dewpoints this morning started in the low to mid 40s and as of 2 PM, dewpoints across the area have climbed into the mid 50s to mid 40s, south to north respectively. WAA and moisture advection will continue ahead of the surface trough and associated cold front until it slides through the area later this afternoon and evening. Currently, the surface boundary is situated across western Kansas, through north- central Kansas. Expect temperatures this afternoon to warm into the upper 80s area-wide with some hitting the low 90s. This will approach records, see the climate section below for further details. By later this afternoon and evening, the surface boundary will begin to push its way across eastern Kansas, developing storms, some becoming strong to severe. As we have seen efficient moisture advection throughout the day today, SBCAPE values will range from 1000-1500 J/kg by the late afternoon across eastern Kansas. In addition, influence from the ejecting shortwave will give way to strong and deep shear values ranging from 40-50 knots. Given the veering shear profiles and deep speed shear values, supercell development will become possible with the most organized and isolated convection. That said, there are a few things that may throw a wrench into the severity of convection this evening. One, by the time the boundary approaches eastern Kansas and parcels are able to overcome residual BL capping, solar insolation will be coming to an end as the sun sets. Instability will quickly fall below 1000 J/kg after sunset, thus diminishing any storm's available energy. Second, while lapse rates will be modest and supportive (7-7.5C) for severe and strong updrafts, high LCLs may make it difficult for some updrafts to maintain the strength to overcome dry air entrainment and shearing effects. Lastly, storm propagation vectors indicate storms growing quickly upscale along the frontal boundary. This may act to weaken some stronger convection as the ability for good inflow into the storms gets disrupted. That said, there will likely be a short window for strong to severe convection to occur, mainly between 23z and 01Z while instability remains maximized and initial storms that develop can remain isolated for a bit. Areas closer to the triple point in far northeastern Kansas could see some better chances of storms development and severity due to lower LCLs and less capping and enhanced convergence in the low-levels. The frontal boundary and storms exit east-central Kansas around 10-11 PM this evening with clearing skies and CAA filtering in a cool and dry air mass for the next few days. Much cooler temperatures are expected behind the front. Highs Friday and Saturday should finally be capped at near normal for this time of the year, in the 60s. A warm-up is expected for the first half of next week as an upper-level ridge develops overhead. Highs back in the 80s are favored. Another trough may move through the Plains by the middle of next week, bringing precipitation chances to the area once again. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 627 PM CDT Thu Oct 24 2024 Convection should push across TOP and FOE over the next few hours with some gusty winds and lower visibilities being the main hazards. Storm chances at MHK look to be limited now that the pre-frontal trough has moved through. VFR conditions are expected by 04Z at all sites with veering winds and some gustiness for much of the later portions of this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Poage
Hazardous weather outlook, Oct 24, 3:23 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Thu Oct 24 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Thu Oct 24 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible during the late afternoon and early evening hours across northeast and east central Kansas. Large hail and damaging wind are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Oct 24, 6:18 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Thu Oct 24 2024
KSZ011-012-023-024-242345-
Pottawatomie-Brown-Jackson-Nemaha-
618 PM CDT Thu Oct 24 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA...NORTHERN JACKSON AND SOUTHWESTERN BROWN
COUNTIES THROUGH 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Havensville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Horton, Onaga, Wetmore, Belvue, Emmett, Louisville, Circleville,
Corning, Netawaka, Soldier, Havensville, Goff, Kickapoo Reservation,
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3967 9553 3966 9555 3964 9557 3919 9617
3921 9618 3921 9619 3920 9621 3920 9622
3921 9623 3920 9625 3931 9639 3989 9583
TIME...MOT...LOC 2318Z 230DEG 30KT 3951 9609
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
101Special weather statement, Oct 24, 6:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
632 PM CDT Thu Oct 24 2024
KSZ022>024-038-250000-
Wabaunsee-Pottawatomie-Riley-Jackson-
632 PM CDT Thu Oct 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES THROUGH 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. George, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Wamego, St. George, Belvue, Emmett, and Louisville.
This includes Interstate 70 between mile markers 320 and 328.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 9635 3915 9656 3947 9619 3935 9586
TIME...MOT...LOC 2331Z 222DEG 39KT 3922 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:18 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Oct 24, 6:32 PM CDT | Special Weather Statement | TOP | Pottawatomie | 28 min |
| Oct 24, 6:45 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 30 min |
| Oct 24, 6:48 PM CDT | Special Weather Statement | TOP | Wabaunsee | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.